Question

I have been trying to gain weight for the longest time. I'm 5.11, 165lbs at this time. I take Truvada, Reyataz and Norvir now for over a year and they have worked great...no sickness no side effects. In the past I have been on a major roller coaster ride trying to maintain my weight, but to no avail, I keep losing the battle. My cd4 count is at 700 and my viral load is <50. I feel ok but this weight issue is a major personal problem to me. My doctor put me on Serostim, and I am taking testosterone on a bi-weekly manner. I have read that I need to do them both in order to get anywhere with it, as far as gaining weight. A lot of people stated to me that I am wasting time on the serostim. I go to the gym 3x a week, but it seems that I have not accomplished anything as far as weight gain. I need the weight all over. I lost it in my face, but I have gotten Sculptra and it helped, but no where else. I eat good and workout, but I feel that I am losing the battle...any suggestions? anything would be better than what I am having to figure out on my own. thanks

Answer

It all depends on where you have lost the weight. I would first want us to make sure that you do not have a serious illness such as a cancer that may be causing weight loss. If this is not the case, weight loss mainly in the face, arms, legs and buttocks may relate to HIV infection itself, or its treatment, especially if you were ever on stavudine (d4T). The best thing is to be off this drug. Nutrition and exercise are also important. As far as medications go, Serostim has been shown to be effective in clinical trials, but it is very expensive. Doses as low as 2-3 mg/day (rather than 6 mg/day) may work just as well. Testosterone does NOT boost this effect, as it may lead to the wrong kind of weight gain (fat rather than muscle) and may also be toxic for your liver. Unfortunately, it is not always possible to reverse the weight loss, but it is certainly worth doing all you can to do so...god luck.